Users Online: 79 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO THE EDITOR
Year : 2011  |  Volume : 27  |  Issue : 2  |  Page : 293-294

Cerebral autosomal dominant arteriopathy with subcortical infarct and leukoencephalopathy: A rare syndrome raising anesthetic concerns!


Department of Neuroanaesthesiology, All India Institute of Medical Sciences, New Delhi - 110 029, India

Date of Web Publication3-Jun-2011

Correspondence Address:
Hemanshu Prabhakar
Department of Neuroanaesthesiology, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.81853

Rights and Permissions

How to cite this article:
Singh GP, Mahajan C, Prabhakar H, Bindra A. Cerebral autosomal dominant arteriopathy with subcortical infarct and leukoencephalopathy: A rare syndrome raising anesthetic concerns!. J Anaesthesiol Clin Pharmacol 2011;27:293-4

How to cite this URL:
Singh GP, Mahajan C, Prabhakar H, Bindra A. Cerebral autosomal dominant arteriopathy with subcortical infarct and leukoencephalopathy: A rare syndrome raising anesthetic concerns!. J Anaesthesiol Clin Pharmacol [serial online] 2011 [cited 2019 Oct 14];27:293-4. Available from: http://www.joacp.org/text.asp?2011/27/2/293/81853

Sir,

We report the case of a 22-year-old man, weighing 53 kg, with a probable diagnosis of Cerebral autosomal dominant arteriopathy with subcortical infarct and leukoencephalopathy (CADASIL), made by a neurologist who was scheduled for a brain biopsy for the confirmation of diagnosis. Earlier, he presented in the neurology outpatient department with a history of seizures since 4 years, imbalance while walking, change in behavior and personality, and forgetfulness since 2 years, as well as change in speech since 6 months. His history was significant for delayed mental milestones and normal motor mile stones. Neurological examination was significant for increased muscle tone in all limbs, exaggerated deep tendon reflexes, and dorsiflexed plantar response. Magnetic resonance imaging of the brain revealed bilateral cerebellar and cerebral atrophic changes, with bilateral cerebral white matter hyperintensities.

We reviewed anesthetic literature for the management of CADASIL-type arteriopathy. An isolated report by Dieu and Veyckemans [1] described anesthetic management in a 30-year-old female patient with CADASIL who underwent laparoscopy. Our patient received intramuscular glycopyrrolate 0.2 mg as premedication one hour prior to surgery. General anesthesia was induced with propofol 80 mg and fentanyl 100 μg intravenously. Tracheal intubation was facilitated with rocuronium 1 mg/kg. Anesthesia was maintained with isoflurane and nitrous oxide in oxygen. Intraoperatively, the mean blood pressure was kept around 80 mm Hg and normocapnia was maintained. Intraoperative course was uneventful and the trachea was extubated at the end of surgery after reversal of the neuromuscular block. A week later, the brain biopsy report confirmed the diagnosis.

The CADASIL syndrome is a rare inherited neurological condition resulting from non-atherosclerotic and non-amyloidosic microangiopathy. The clinical features of this syndrome include migraine, cognitive problems, seizures, psychiatric problems, and dementia accompanied by difficulty in walking, urinary incontinence, and pseudobulbar syndromes. The anesthetic considerations are similar to patients with cerebrovascular disease, which include maintenance of normocapnia and mean arterial blood pressure within the autoregulation range. Considering altered cerebral physiology in patients with CADASIL syndrome, Dieu and Veyckemans [1] suggest use of isoflurane for maintenance of anesthesia, norepinephrine for hypotension, and nimodipine for hypertensive episodes. Our patient had an uneventful intraoperative and postoperative course, thereby suggesting appropriate anesthetic management.

 
   References Top

1.Dieu JH, Veyckemans F. Perioperative management of a CADASIL type arteriopathy patient. Br J Anaesth 2003;91:442-4.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1167    
    Printed64    
    Emailed0    
    PDF Downloaded224    
    Comments [Add]    

Recommend this journal